I saw my oncologist last week and he confirmed the report I received in August: my latest mammogram was clear. I’d have preferred a diagnostic mammo along with an ultrasound, but the university’s protocol says that at this point — 5 ½ years post surgery — I’m back to just screening mammograms (which, I can’t help remembering, did not show my tumor).
There was no mention of extending my letrozole treatment for another two years, and I’d already decided I didn’t want to. It could possibly threaten my bone strength and bring back hot flashes and hair loss. Too much risk for too little gain, I’d decided.
He said to come back in a year, instead of the previous 6-month intervals, and I’ll get a bone scan then.
So it seems that, essentially, I’ve been cut loose by my oncologist. It’s my life again … and the PCP’s … and the ophthalmologist’s … and whoever else comes along.
I saw the oncologist this morning and now it’s official. My oral chemo, the daily letrozole tablet that I’ve taken for five years, ended today. I’d be in a celebratory mood, except that I’m supposed to see the doctor again in six months and, in the meantime, be weighing whether I want to take the letrozole for another two years. Two more years is a compromise with some standards of care that now suggest a total of ten years. It depends on what type of cancer you’ve had and what side effects you may be dealing with. He said it could reduce my chances of a recurrence by about 2%.
I’d pretty much come to terms with the idea that my thinning hair and really annoying hot flashes were likely just due to my age and that stopping the letrozole wouldn’t make much difference. But the doctor seemed quite confident that the letrozole has indeed been the cause and that those things should soon stop. That would be more than welcome.
If stopping does make an obvious difference — in the thinning hair, hot flashes, and general fatigue — it will be tough opting to take the drug for two more years. I hate having to make decisions like this. Especially if I feel notably better between now and October.
I’d been worried about assorted aches and soreness in the operated breast for a couple of months after Christmas. Vague, off and on kind of thing. First time since the original surgery that I’ve experienced any discomfort. I considered an earlier appointment but dragged my feet. Who wants to hear that their cancer has come back?
Anyway, the doctor wasn’t worried. He said temporary swelling or fluid build-up could cause that sort of thing, even though it hasn’t happened before. Didn’t sound to him like a recurrence, and he recommended massage if it bothers me again.
My next mammo is scheduled for August, but if I get concerned, he’ll schedule it earlier.
So that’s about it. I’m obviously relieved that he wasn’t concerned about the soreness and eager to have the damned hot flashes go away.
I neglected to report in March of this year that I had another dexa scan (bone density scan). Still “normal,” although there was a note indicating a slight thinning in the lumbar area. I guess normal means no statistically significant change.
Anyway, for now that’s one less thing to worry about.
I got my four-year mammogram and ultrasound yesterday, so it’s now official. I’m still free of cancer and have been for four years. Hurray. And a great relief. I don’t normally give cancer recurrence a lot of thought until a few weeks before these annual checkups. Then the anxiety sets in.
I’ve got something new to consider, however. For some time I’ve been taking letrozole every day (the aromatase inhibitor, or AI, that keeps my body from producing estrogen). And, as I have for four years, I mentioned to the doctor that I was still being bothered by hot flashes and, more importantly, hair loss. If I lose much more hair on my crown, a combover won’t be adequate camouflage. (Pink scalp is already visible through the thinning hair and while I can make it a bit less obvious, I can’t hide it completely.) He could not reassure me that it will grow back when I stop taking these meds in a year. In other words, permanent hair loss is one of the potential downsides of these drugs.
I was well aware of the concern about my heart when I was in treatment. I knew Herceptin in particular could pose a risk, and I saw what great care went into planning my radiation treatment so it would affect my heart as little as possible.
This is Mercy, a healer in the video game “Overwatch,” which I played quite a bit last winter. However, the story here is that the pink skin/outfit she’s wearing was a special fundraiser for the Breast Cancer Research Foundation. Players usually earn new skins for their characters by playing the game. But the only way to get the pink Mercy skin was to pay $15 cash. There was also a limited edition t-shirt available for $30. The minute I read that 100% of the proceeds from the skin would go to the BCRF, I jumped back into the game and bought it. How many fundraisers have you heard of that give 100% of the donations to the charity? I couldn’t NOT be a part of it. Continue reading →
Well, I passed my three-year tests today. Both mammogram and ultrasound were clear. On a day-to-day basis I’ve not thought much about it, but in the last few days before testing I start getting a little anxious. Now I’m just exhausted from being down at the medical center since 10:30 this morning. Got home about 3:30 pm.
I made some comment to the oncologist about a report I’d seen indicating a lot of women with earlier stages of breast cancer might not need chemo after all. But that wouldn’t have included me, he said. I could have been classified a Stage III because of the chest nodes that looked possibly cancerous on the first scan. But he didn’t want to freak me out unnecessarily. As I recall he said at the time that they might be cancerous but also might just be inflamed because of the nearby tumor. They did not “glow” or show up on later scans.
The question is moot now, of course. I had the chemo. And the radiation. And there’s been no sign of cancer since then.
You may recall my concern when my oncologist decided against the standard year-long Herceptin treatment because he suspected Herceptin had caused my pneumonitis. As he reminded me at the time, I’d already had four Herceptin treatments because it was included in my chemo cocktail with two other drugs. And my diagnosis of HER2 positive was not definitive, having been only “maybe” or “negative” in some tests and having occurred not in the primary tumor but in a satellite nodule. Continue reading →